Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 129, NWS Austin/San Antonio, TX

July 21, 2009Gillespie County, Kendall County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 21, 2009, 7:34 PM CDT for Gillespie County, Kendall County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 7:34 PM CDT (00:34 UTC)
Expired
Jul 21, 2009, 8:00 PM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 88 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:40 PM CDTHAIL 0.884 Se Fredericksburg, TXPENNY TO NICKEL SIZE HAIL REPROTED AT HIGHWAY 290 AND RANCH ROAD 1376.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
3328 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS54 KEWX 220034
SVREWX
TXC171-259-220100-
/O.NEW.KEWX.SV.W.0129.090722T0034Z-090722T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 PM CDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILLESPIE COUNTY...
  NORTHWESTERN KENDALL COUNTY...

* UNTIL 800 PM CDT.

* AT 733 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROCKY
  HILL...OR 6 MILES SOUTHEAST OF FREDERICKSBURG...AND MOVING
  SOUTHWEST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LUCKENBACH...CAIN CITY...
  GRAPETOWN AND BANKERSMITH.

LAT...LON 3008 9875 3012 9892 3034 9879 3025 9863
TIME...MOT...LOC 0034Z 032DEG 11KT 3023 9878

$$
3 follow-up statements
954 
WWUS54 KEWX 220040
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 PM CDT TUE JUL 21 2009

TXC171-259-220100-
/O.CON.KEWX.SV.W.0129.000000T0000Z-090722T0100Z/
GILLESPIE TX-KENDALL TX-
740 PM CDT TUE JUL 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN KENDALL AND SOUTH CENTRAL GILLESPIE COUNTIES...

AT 740 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROCKY HILL...
OR 6 MILES SOUTHEAST OF FREDERICKSBURG...MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE LUCKENBACH...CAIN CITY...
GRAPETOWN AND BANKERSMITH.

LAT...LON 3028 9881 3024 9868 3008 9875 3012 9892
TIME...MOT...LOC 0040Z 032DEG 11KT 3022 9878

$$
000 
WWUS54 KEWX 220052
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
752 PM CDT TUE JUL 21 2009

TXC171-259-220100-
/O.CON.KEWX.SV.W.0129.000000T0000Z-090722T0100Z/
GILLESPIE TX-KENDALL TX-
752 PM CDT TUE JUL 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN KENDALL AND SOUTH CENTRAL GILLESPIE COUNTIES...

AT 751 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRAPETOWN...
OR 10 MILES SOUTHEAST OF FREDERICKSBURG...MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE BANKERSMITH.

LAT...LON 3022 9883 3019 9873 3008 9875 3012 9892
TIME...MOT...LOC 0052Z 024DEG 14KT 3016 9880

$$
000 
WWUS54 KEWX 220103
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
803 PM CDT TUE JUL 21 2009

TXC171-259-220111-
/O.EXP.KEWX.SV.W.0129.000000T0000Z-090722T0100Z/
GILLESPIE TX-KENDALL TX-
803 PM CDT TUE JUL 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KENDALL AND SOUTH
CENTRAL GILLESPIE COUNTIES HAS EXPIRED...

THE STORM HAS WEAKENED AS IT MOVED SOUTHWEST TOWARD BANKERSMITH.  
GUSTY WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE WITH THIS STORM FOR 
THE NEXT FEW MINUTES.  

LAT...LON 3022 9883 3019 9873 3008 9875 3012 9892
TIME...MOT...LOC 0052Z 024DEG 14KT 3016 9880

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:47 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 21, 6:47 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT TUE JUL 21 2009

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THROUGH THE NEXT FEW HOURS. AFTER SUNSET...ACTIVITY IS
EXPECTED TO DIMINISH RAPIDLY WITH THE LOSS OF DAYTIME HEATING.
THESE STORMS WILL BE ISOLATED...THUS CUTTING BACK POPS TO 10-15
PERCENT IS SUFFICIENT. HOWEVER...GIVEN THAT CAPE VALUES ARE STILL
ESTIMATED AT 1500-2000J/KG...COULD STILL HAVE A FEW PULSE SEVERE
STORMS THIS EVENING. NEW ZONES WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT TUE JUL 21 2009/

AVIATION...
NLY FLOW WILL CONTINUE ALOFT WITH SLY LOW LEVEL FLOW OFF THE GULF
ALLOWING FOR ISOLD-SCT TSRA TO DEVELOP WITH HEATING. VFR CONDITIONS
PREVAIL THIS EVENING THRU ABOUT 06Z...EXCEPT ISOLD SHRA/TSRA ARE
POSSIBLE MAINLY EAST OF I35 AND NORTH OF I10 UNTIL 03Z. MVFR CIGS
WILL DEVELOP AT THE I35 TAF SITES 07Z-09Z WITH CIGS REMAINING EAST
OF KDRT. THE BKN-OVC CIGS WILL REMAIN UNTIL ABOUT 15Z-16Z AND THE
LOW CLOUDS LIFTING/SCATTERING TO VFR ALL AREAS BY 17Z. ISOLD TO
SCT SHRA/TSRA WILL DEVELOP WITH HEATING AND POSSIBLE OUTFLOW
BOUNDARIES FROM CONVECTION IN N TX.

PREV DISCUSSION... /ISSUED 351 PM CDT TUE JUL 21 2009/

DISCUSSION...
NOT MUCH CHANGE IN THE UPPER AIR PATTERN FOR THIS FORECAST CYCLE.
UPPER HIGH REMAINS OVER THE SOUTHWESTERN STATES WITH A TROUGH AXIS
THROUGH THE SOUTHEAST. MODELS SHOW THIS SITUATION STAYING IN PLACE
FOR THE NEXT SEVERAL DAYS. AFTER A QUIET DAY EXPECTING STORMS TO
FORM LATER THIS AFTERNOON OR EVENING. BEST CHANCE WILL BE IN THE
EASTERN COUNTIES. CONVECTION SHOULD END BEFORE MIDNIGHT. MODEL
SOUNDINGS SHOW CAPE ABOVE 1500 J/KG...BUT WEAK WIND SHEAR. WITH
THAT MUCH INSTABILITY SOME STORMS COULD BE SEVERE.

WED AND THU SHOULD BE VERY SIMILAR TO TODAY WITH ISOLATED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. NOT EXPECTING ANY SEVERE AFTER TODAY.
RAIN CHANCES WILL DECREASE FOR THE WEEKEND.

TEMPS WILL CONTINUE NEAR WHERE THEY HAVE BEEN. A BIT COOLER FOR
THE NEXT COUPLE OF DAYS THEN INCREASING FOR THE WEEKEND.

NEXT MON THERE IS A WEAK COLD FRONT WHICH WILL MOVE INTO CENTRAL
TEXAS AND BRING A CHANCE FOR RAIN IN THE EASTERN HALF OF THE CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  98  72  97  72 /  20  30  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  73  98  71  97  67 /  20  30  30  20  10
NEW BRAUNFELS MUNI AIRPORT     74  97  70  96  69 /  10  20  30  20  10
BURNET MUNI AIRPORT            74  95  69  93  70 /  20  30  30  30  10
DEL RIO INTL AIRPORT           77 101  75  99  75 /  10  20  20  20  10
GEORGETOWN MUNI AIRPORT        75  97  71  93  70 /  20  30  30  30  10
HONDO MUNI AIRPORT             74  98  71  98  70 /  10  20  20  20  10
SAN MARCOS MUNI AIRPORT        75  97  71  96  70 /  20  30  30  20  10
LA GRANGE - FAYETTE REGIONAL   76  97  70  94  69 /  20  30  20  20  10
SAN ANTONIO INTL AIRPORT       78  98  73  96  73 /  10  20  20  20  10
STINSON MUNI AIRPORT           77  98  72  98  72 /  10  20  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Jul 21, 5:23 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT TUE JUL 21 2009

TXZ171>173-183>194-202>209-217>225-228-221300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING OVER NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS...
OR GENERALLY NORTH OF HIGHWAY 90.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 21, 3:29 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT TUE JUL 21 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     FLORESVILLE             29.14N  98.16W
07/20/2009                   WILSON             TX   UTILITY COMPANY

            UTILITY COMPANY REPORTS LARGE TREE LIMBS DOWN ON
            POWERLINES.

&&

EVENT NUMBER EWX0900009

PAY
Special weather statement, Jul 21, 7:06 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
706 PM CDT TUE JUL 21 2009

TXZ188-220030-
GILLESPIE-
706 PM CDT TUE JUL 21 2009

...A STRONG THUNDERSTORM WAS AFFECTING GILLESPIE COUNTY...

AT 705 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
6 MILES NORTH OF STONEWALL...OR 11 MILES EAST OF FREDERICKSBURG...
MOVING SOUTHWEST AT 10 MPH.

PEOPLE IN SOUTHEASTERN GILLESPIE COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...BLUMENTHAL AND ROCKY HILL...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 21, 7:29 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 PM CDT TUE JUL 21 2009

TXZ184-220100-
EDWARDS-
729 PM CDT TUE JUL 21 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY...

AT 728 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
12 MILES NORTHWEST OF ROCKSPRINGS...MOVING SOUTHWEST AT 10 MPH.

PEOPLE IN NORTHWESTERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 21, 7:32 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT TUE JUL 21 2009

TXZ188-220100-
GILLESPIE-
732 PM CDT TUE JUL 21 2009

...A STRONG THUNDERSTORM WAS AFFECTING GILLESPIE COUNTY...

AT 731 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR BLUMENTHAL...OR 7 MILES EAST OF FREDERICKSBURG...MOVING
SOUTHWEST AT 10 MPH.

PEOPLE IN SOUTHEASTERN GILLESPIE COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...BLUMENTHAL...ROCKY HILL...LUCKENBACH...CAIN CITY AND
GRAPETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PEA TO DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH
THIS STORM.

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.